Searchable abstracts of presentations at key conferences on calcified tissues
Bone Abstracts (2016) 5 P389 | DOI: 10.1530/boneabs.5.P389

ECTS2016 Poster Presentations Osteoporosis: treatment (40 abstracts)

Hypercalcemia after discontinuation of long-term denosumab treatment

Bente Langdahl 1 , Torben Harsløf 1 , Andreas Kaal 2 , Lars Rejnmark 1 & Anne Sophie Sølling 1

10 views


1Aarhus University Hospital, Aarhus, Denmark; 2Regional Hospital Horsens, Horsens, Denmark.


Purpose: Denosumab is commonly used as an anti-resorptive agent to treat osteoporosis. After discontinuation of denosumab, however, bone resorption increases again, and the bone mass gained during therapy is lost within a year.

Methods: We present a case report of asymptomatic hypoparathyroid hypercalcemia in a patient who discontinued long-term treatment with denosumab.

Results: A 67-year old women with osteoporosis was treated with denosumab 60 mg subcutaneously every 6 months from 2004 to 2014. She received the last injection in May 2014. Routine biochemistry in November 2014 showed increased s-ionized calcium (I-Ca) 1.64 mmol/l (1.18–1.32 mmol/l) and suppressed p-parathyroid hormone (PTH) 1.6 pmol/l (1.6–6.9 pmol/l). The patient was extensively examined, but no underlying disease was found. In January 2015 the patient began treatment with alendronat 70 mg weekly. Highly elevated type 1 collagen C-terminal cross-linked telopeptide, procollagen type 1 N-terminal propeptide and bone-specific alkaline phosphatase were found in April 2015. From then on, I-Ca and PTH normalized and the bone turnover markers (BTM) decreased. (Table 1)

Table 1 The development of bone-related biochemistry from November 2014 to September 2015.
Parameter (reference range)November 25, 2014December 22, 2014January 8, 2015March 16, 2015April 1, 2015May 27, 2015September 2, 2015
s-I-Ca (mmol/l) (1.18–1.32)1.641.571,411.291.321.26
p-PTH (pmol/l) (1.6–6.9)1.61.72.53.94.34.2
p-CTX (μg/l) (0.03–0.83) 1.471.541.12
p-P1NP (μg/l) (13–116) 304288203
p-eGFR (ml/min) (>60)585259807479
s: serum, p: plasma, I-Ca: ionized calcium, PTH: parathyroid hormone, CTX: C-telopeptide of type I collagen, P1NP: N-terminal propeptide of type 1 procollagen, eGFR: estimated glomerular filtration rate.

Conclusion: In this case report, we describe increased BTMs and hypercalcemia associated with discontinuation of 10 years of treatment with denosumab. The increase in BTMs is assumed to be temporary and normalization is expected. Since denosumab is commonly used, there is an urgent need for evidence-based guidelines on discontinuation of long-term treatment, avoiding side effects and preserving anti-fracture efficacy.

Volume 5

43rd Annual European Calcified Tissue Society Congress

Rome, Italy
14 May 2016 - 17 May 2016

European Calcified Tissue Society 

Browse other volumes

Article tools

My recent searches

No recent searches.